Heart Disease Expert Forum
pacemaker problems
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

pacemaker problems

I'm in my early 60s and my heart rate has always been abnormally slow, presumably because I was an ultra-marathoner into my 30s and have continued to exercise vigorously regularly since then.  Earlier this year, because I started occasionally to feel mildly lightheaded and had two dizzy spells for a few seconds, my doctor recommended a pacemaker.  Immediately after implantation I felt better, as though my brain was now getting significantly more oxygen, but the pacemaker radically disrupted my sleep pattern.  I would fall asleep quickly but wake up abruptly just an hour to two later with adrenaline flowing, unable to get back to sleep.  Eventually my doctor set the pacemaker relatively low, at 45/35, and that helped with the sleep problem.  But then the pacemaker readouts started showing occurrences of atrial fibrillation, and efforts to deal with that have created new problems.  For example, beta blockers make it impossible for me to exercise anywhere near my normal level, and the DDI feature makes me feel pressure in my lower throat.  That seems to be related to a mild difficulty in breathing and periodic belching, both of which are completely new to me.
Related Discussions
1495448_tn?1326846430
I'm sorry to hear about your pacemaker problems.  Atrial fibrillation is not uncommon as patients age.  I don't know what your heart rate is when you are in atrial fibrillation, but if it is less than 100-110 and you don't feel any symptoms and your blood pressure is stable, you may not need the beta blocker.  You will need blood thinners such as aspirin or warfarin, however, to prevent clots from forming in your heart.  Talk to your physician to see if you are a candidate for anti-arrhythmic therapy (drugs that try to get your heart into a normal rhythm) or synchronized cardioversion (literally shocking your heart back to normal rhythm).  These may be good options for you.  If you are still having problems please see an electrophysiologist.  

Best of luck.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank